Lightning, Cumberland
- When
- June 10, 5:30 PM EST
- Where
- Cumberland County, Falmouth
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Lightning ignited a blaze in a commercial building in Falmouth. With the quick response from firefighters, damage was reportedly confined to the outside of the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a blaze in a commercial building in Falmouth. With the quick response from firefighters, damage was reportedly confined to the outside of the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 1:00 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 200 PM EDT FRI JUN 10 2005 .SHORT TERM (TODAY THROUGH SATURDAY)... SURFACE BOUNDARY IN PLACE OVER THE NORTHERN PORTION OF CWA THIS AFTERNOON WILL BE THE PRIMARY FOCUS OF WEATHER IN THE SHORT TERM. THUNDERSTORMS ALREADY FIRING ALONG THIS BOUNDARY. PRIMARY THREAT FROM THESE STORMS WILL BE HAIL AND GUSTY WINDS. STORMS SHOULD DIMINISH RATHER QUICKLY AFTER SUNSET. SOME OF THESE STORMS COULD BE ON THE VERGE OF GOING SEVERE. AFTER STORMS SHUTDOWN...QUICK RADIATIONAL COOLING WILL CAUSE WIDESPREAD FOG TO DEVELOP. ALTHOUGH NOT AN EXACT REPEAT...SATURDAY WILL BE SIMILAR TO TODAY. EXPECT FOG TO BURN OFF BY MID TO LATE MORNING WITH THE POSSIBILITY OF AFTERNOON SHOWERS AND THUNDERSTORMS. THUNDERSTORMS SHOULD NOT BE AS STRONG AS TODAY. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... TRIPLE H WEATHER (HAZY/HOT/HUMID) CONTINUES THROUGH THE WEEKEND COURTESY OF A SUMMERTIME BERMUDA HIGH. LOOKS LIKE HUMID DAYS WITH HIGHS IN THE 80S AND CHANCE SHOWERS/THUNDERSTORMS ESPECIALLY AFTERNOON/ EVENING TIME FRAME. SUMMER ENDS ABOUT MONDAY NIGHT AS PATTERN SHIFT BEGINS...TAKING US BACK TO A MUCH COOLER/WETTER REGIME (DARE I SAY MORE REMINISCENT OF OF THIS PREVIOUS MAY). DAYTIME HIGHS DROP BACK DOWN TO THE 60S WITH CHANCE RAIN OR SHOWER ACTIVITY. ALL THIS COURTESY OF A LONG WAVE TROUGH SCENARIO THAT SETS UP THROUGH AT LEAST NEXT WEEKEND. && .AVIATION... VFR/MVFR CONDITIONS TO PREVAIL THIS AFTERNOON. WIDESPREAD FOG EXPECTED TO FORM TONIGHT WITH IFR/LIFR CONDITIONS DEVELOPING BY MIDNIGHT. && .MARINE... SOUTHERLY WINDS SHOULD REMAIN BELOW SCA CRITERIA. SEAS SHOULD ALSO REMAIN BELOW 5 FEET...SO WILL DROP THE SCA. FOG WILL REDUCE VISIBILITY TO LESS THAN A MILE BY MORNING. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 546 AM EDT FRI JUN 10 2005 MEZ007>009-012>014-018>028-NHZ001>010-013-014-110945- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 546 AM EDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN FRANKLIN...SOMERSET...NORTHERN KENNEBEC AND EXTREME NORTHERN WALDO COUNTIES IN MAINE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 413 PM EDT FRI JUN 10 2005 NHZ005>010-013-102212- BELKNAP NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-SOUTHERN CARROLL NH- SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER... DURHAM...EXETER...FRANKLIN...HENNIKER...LACONIA...LEBANON... MEREDITH...MOULTONBOROUGH...NEW LONDON...NORTHWOOD...OSSIPEE... PLYMOUTH...ROCHESTER AND SALEM 413 PM EDT FRI JUN 10 2005 ...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN NEW HAMPSHIRE THROUGH 600 PM... LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT SOUTHER NEW HAMPSHIRE THROUGH THE REMAINDER OF THE AFTERNOON. AS THE STRONGEST STORMS AFFECT NEW HAMPTON...CORNISH...NEW LONDON AND LOUDON...EXPECT WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN 45 MINUTES IN STRONGER STORMS. THIS MUCH RAIN WILL RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 447 PM EDT FRI JUN 10 2005 NHZ004-006-102247- NORTHERN CARROLL NH-SOUTHERN CARROLL NH- INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE 447 PM EDT FRI JUN 10 2005 ...SHOWERS AND STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS...HAIL AND VERY HEAVY RAINS OVER CARROLL COUNTY THROUGH 630 PM... STRONG THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ACROSS MOULTONBOROUGH...BRIDGEWATER...WOLFEBORO AND TUFTONBOROUGH BETWEEN 450 PM AND 520 PM. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE IN THESE STORMS. THIS MUCH RAIN WILL PRODUCE STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 500 PM EDT FRI JUN 10 2005 NHZ005-102359- SOUTHERN GRAFTON NH- INCLUDING THE CITIES OF...LEBANON AND PLYMOUTH 500 PM EDT FRI JUN 10 2005 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRAFTON COUNTY THROUGH 600 PM... WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT LIGHTNING WILL ACCOMPANY STRONG STORMS AS THEY CROSS HANOVER...LEBANON AND ENFIELD THROUGH 530 PM. AS THE STORMS CROSS CANAAN AND ALEXANDRIA BETWEEN 515 PM AND 545 PM...EXPECT UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN HOUR. THIS MAY RESULT IN LOCALIZED FLOODING...AS WELL AS SHARP RISES ON STREAMS AND CREEKS. HAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
524 PM EDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG MOSCOW 45.07N 69.89W
06/10/2005 SOMERSET ME AIRPLANE PILOT
TREES DOWN
0325 PM TSTM WND DMG SKOWHEGAN 44.76N 69.72W
06/10/2005 SOMERSET ME LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
HAYESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 545 PM EDT FRI JUN 10 2005 MEZ018>020-023>025-102344- ANDROSCOGGIN ME-COASTAL CUMBERLAND ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR YORK ME-SAGADAHOC ME- INCLUDING THE CITIES OF...ALFRED...AUBURN...BATH...BIDDEFORD... BRIDGTON...BRUNSWICK...KITTERY...LEWISTON...MECHANIC FALLS... NAPLES...NORTH WINDHAM...PORTLAND...SANFORD...SOUTH PORTLAND... TOPSHAM...TURNER AND WESTBROOK 545 PM EDT FRI JUN 10 2005 ...STRONG THUNDERSTORMS WILL AFFECT YORK...CUMBERLAND AND SAGADAHOC COUNTIES WITH GUSTY WINDS...HEAVY RAIN AND HAIL... LOOK FOR A LINE OF STRONG THUNDERSTORMS TO AFFECT EASTERN CUMBERLAND COUNTY THROUGH 610 PM. WIND GUSTS TO 45 MPH...PEA SIZED HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS AS THEY PASS POWNAL...YARMOUTH....FREEPORT AND FALMOUTH. OTHER STRONG THUNDERSTORMS WILL AFFECT NAPLES...RAYMOND...LIMINGTON AND GORHAM WITH GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINS BETWEEN 545 PM AND 630 PM. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 619 PM EDT FRI JUN 10 2005 NHZ007>010-013-014-110018- BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER... DURHAM...EXETER...FRANKLIN...HAMPTON...HENNIKER...LACONIA... MEREDITH...NEW LONDON...NORTHWOOD...PORTSMOUTH...ROCHESTER AND SALEM 619 PM EDT FRI JUN 10 2005 ...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN NEW HAMPSHIRE THROUGH 800 PM... SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN NEW HAMPSHIRE DURING THE EVENING HOURS. AS THE STRONGEST STORMS PASS LEW LONDON...LOUDON AND STRAFFORD...EXPECT BRIEF WIND GUSTS TO 45 MPH...PEA SIZED HAIL...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...THESE STORMS MAY PRODUCE UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN 45 MINUTES. THIS COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS. HAYES
The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471069.